Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 45, NWS San Diego, CA

September 4, 2007Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 2007, 2:51 PM PDT for Riverside County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2007, 2:51 PM PDT (21:51 UTC)
Expired
Sep 4, 2007, 4:00 PM PDT
In force
69 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 042151
FFWSGX
CAC065-042300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF INDIO...

* UNTIL 400 PM PDT

* AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO     
  MIRAGE...PALM DESERT AND COACHELLA.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3359 11663 3375 11661 3383 11633 3371 11611
      3351 11609 3345 11624 3344 11657
TIME...MOT...LOC 2151Z 180DEG 0KT 3350 11646

$$

PG
1 follow-up statement
000 
WGUS76 KSGX 042257
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT TUE SEP 4 2007

CAC065-042302-
RIVERSIDE CA-
352 PM PDT TUE SEP 4 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...

THE FLASH FLOOD WARNING FOR THE MOUNTAINS OF WESTERN RIVERSIDE 
COUNTY WILL BE ALLOWED TO EXPIRE AT 4 PM. DOPPLER RADAR INDICATES 
THE THUNDERSTORMS NEAR SANTA ROSA MOUNTAIN HAVE WEAKENED AND THE 
RAINFALL HAS DECREASED SIGNIFICANTLY...HOWEVER RUNNOFF MAY STILL BE 
PRESENT IN WASHES AND STREAMS AND THE PUBLIC IS ADVISED TO CONTINUE 
TO EXERCISE CAUTION IF TRAVELLING IN THOSE AREAS.

LAT...LON 3359 11663 3375 11661 3383 11633 3371 11611
      3351 11609 3345 11624 3344 11657
TIME...MOT...LOC 2252Z 180DEG 0KT 3350 11646

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:30 PM PDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 4, 1:30 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT TUE SEP 4 2007

.SYNOPSIS...
A COOLING TREND WILL CONTINUE INTO WEDNESDAY AS A TROUGH OF LOW
PRESSURE MOVES INLAND FROM THE PACIFIC NORTHWEST THROUGH THE GREAT
BASIN. TEMPERATURES WILL COOL TO NEAR SEASONAL AVERAGES FOR THE
LATTER HALF OF THE WEEK. A DRYING TREND WILL REDUCE THUNDERSTORM
CHANCES IN THE MOUNTAINS AND DESERTS. A WEAK COASTAL EDDY WILL BRING
A SLOW RETURN OF THE MARINE LAYER THROUGH WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (REMAINDER TODAY THROUGH FRIDAY)...
FORECAST ON TRACK...DRIER AND COOLER WESTERLY FLOW HAS LIMITED
THUNDERSTORMS DEVELOPMENT AND FORCED THOSE THAT HAVE DEVELOPED TO
DRIFT OVER THE DESERT AREAS. TEMPERATURES ARE 5 TO 15 DEGREES COOLER
OVER THE COASTS AND VALLEYS AND 5 TO 10 DEGREES COOLER ELSEWHERE. A
FEW STATIONS ARE MEETING EXCESSIVE HEAT INDEX CRITERIA OF 105
DEGREES SO WILL LET THE HEAT WARNING RIDE UNTIL 600 PM THIS
EVENING...BUT DO NOT PLAN ON ANY REISSUANCE AS WEDNESDAY SHOULD BE
EVEN COOLER AS AIR MASS COOLS ANOTHER 5 DEGREES IN THE LOWER 8000
FEET AND WITH DRYING IN THE MID LEVELS MAKES THREAT OF THUNDERSTORMS
EVEN LESS. FOR THURSDAY THE FLOW BACKS TO SOUTHERLY AND MOSAITURE
CONFLUENCE NOTED IN THE 5000-10000 FOOT LAYER OVER MOUNTAINS AND
DESERTS...SO THREAT OF THUNDERSTORMS SHOULD INCREASE THURSDAY.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY...
KIND OF A NONDESCRIPT SYNOPTIC PATTERN OVER SOUTHERN CALIFORNIA
DURING THIS PERIOD...A COL WILL BE CENTERED OVER CENTRAL CALIFORNIA
BETWEEN A HIGH CELL OFF THE NORTHERN CALIFORNIA COAST...ANOTHER HIGH
CELL OVER SOUTH TEXAS/NE MEXICO...A TROUGH OVER THE NORTHERN PLAINS
STATES AND A WEAK LOW WEST OF BAJA CALIFORNIA. WEAK SUBISDENCE ALOFT
SHOIULD PREAVIL THROUGH THE PERIOD. THE MARINE LAYER SHOIULD BEGIN
TO EXTERT MORE OF AN INFLUENCE ON THE LOWER WESTERN VALLEYS. A
GENERAL COOLING TREND BACK TO NORMAL IS FORECAST AND SEEMS
REASONABLE GIVEN THE LACK OF ANY STRONG WEATHER FEATURES AFFECTING
THE AREA.

&&

.AVIATION...
041930...MAIN CONCERNS FOR THE REMAINDER OF THE AFTERNOON WILL BE
THE THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT DESERT AREAS AND
THE HIGH MAXIMUM TEMPERATURES. STRATUS SHOULD RETURN TO THE COASTAL
AREAS OVERNIGHT TONIGHT WITH CEILINGS EXPECTED AT COASTAL AIRPORTS.

THE AIR MASS REMAINS UNSTABLE ENOUGH FOR ISOLATED THUNDERSTORMS OVER
THE MOUNTAINS AND ADJACENT DESERT AREAS THROUGH THE AFTERNOON. THIS
THUNDERSTORM ACTIVITY SHOULD END BY SUNSET. BASES OF THUNDERSTORMS
SHOULD BE AROUND FL080 WITH TOPS TO FL400 AT TIMES. CONDITIONS ON
WEDNESDAY WILL REMAIN FAVORABLE FOR SOME ACTIVITY...AGAIN...
WEDNESDAY AFTERNOON OVER THE SAME AREAS.

AFTERNOON TEMPERATURES ARE RUNNING A LITTLE LOWER THAN MONDAY
AFTERNOON BUT STILL EXPECTING MAXIMUM TEMPERATURES AROUND 30 DEGREES
C AT KSAN AND KSNA...40 C AT KONT...AND 42 C AT KPSP. WEDNESDAY
AFTERNOON TEMPERATURES SHOULD BE LOWER.

MARINE LAYER THIS AFTERNOON WAS STILL LESS THAN 1000 FEET WITH
PATCHY STRATUS SHOWING UP OVER THE COASTAL WATERS. A COASTAL EDDY IS
IN PLACE WHICH SHOULD HELP DEEPEN THE MARINE LAYER TO AROUND 1200
TONIGHT AND WEDNESDAY MORNING. THIS SHOULD BRING STRATUS/FOG TO THE
COAST THIS EVENING AND OVER THE COASTAL AIRPORTS AROUND MIDNIGHT.
BASES SHOULD BE AROUND 700 FEET MSL. STRATUS SHOULD BURN OFF BETWEEN
15Z AND 16Z ON WEDNESDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON
SHORT TERM/WARNINGS...GONSALVES

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 4, 4:30 AM PDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT TUE SEP 4 2007

CAZ042-043-048-050-055>058-060>062-040100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 AM PDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHWEST CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

HIGH RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX FOR DETAILS.

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS. SEE LAXNPWSGX FOR
DETAILS.

SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HIGH RIP CURRENT RISK AT THE BEACHES FOR WEDNESDAY. SEE LAXSRFSGX
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED AT THIS TIME. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:09 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego15 hr
Sep 4, 2:03 PM PDTFlash Flood WarningSGXSan Diego42 min
Sep 4, 2:30 PM PDTFlash Flood WarningSGXRiverside45 min
Sep 4, 2:30 PM PDTSevere Thunderstorm WarningSGXRiverside60 min
Sep 4, 2:42 PM PDTFlash Flood WarningSGXSan Diego48 min
Sep 4, 3:03 PM PDTSevere Thunderstorm WarningSGXSan Diego27 min
Sep 4, 3:07 PM PDTFlash Flood WarningSGXSan Diego68 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.